taking medication

alicesprings

Registered User
Aug 29, 2010
2
Good afternoon, my 90 year old Mum has to take, amongst other things, a soluble tablet each morning. She can't organise this herself, and her carers only seem capable of taking the tablets out of the blister pack and handing them to her. Consequently she's taking the soluble tablet along with the others, without dissolving it. How to impress upon the carers that they should read the instructions?
 

lin1

Registered User
Jan 14, 2010
9,320
East Kent
Hello
I think you need to speak to the manager of the care agency asap
as staff are not giving the medication as prescribed
if this soluble pill is say Aspirin, over time taking it undissolved could possibly cause a stomach ulcer.

in the meantime could you put a note on the container that this pill must be dissolved, and a similar notice in a convenient place to remind the carers.
 

Christin

Registered User
Jun 29, 2009
5,038
Somerset
Hello Alicesprings,

I agree, contact the agency and tell them this is happening.

Also you could leave a message in the record book which they should sign at each visit and record they have given the medication.

You do need to get this sorted.

Very best wishes to you.
 

Sandy

Registered User
Mar 23, 2005
6,847
Hi alicesprings,

I hope the care agency manager can help you sort this out.

The only other thing that occurred to me is that what home care staff can and cannot do with medication can be fairly tightly controlled (generally, for good reasons). For example, some staff can only offer a medication prompt and even something as simple as dissolving a tablet in a glass of water might be considered some type of 'preparation' step, beyond a simple prompt.

Hopefully the care home manager will be able to help you get to the bottom of the issue.

Take care,
 

DeborahBlythe

Registered User
Dec 1, 2006
9,222
Hello Alicesprings, others have stated the main point: the managers of the carers need to be informed about this.

Is your mum still in the accommodation you described in August? How are you getting on now?
 

kezzie

Registered User
Nov 5, 2010
18
Some soluble tablets can safely be swallowed whole. Depends what it is. Might be worth asking your pharmacist.
 

AG78

Registered User
Apr 11, 2011
11
I can imagine how important it is for you to know that the carers are doing everything that you mum needs them to. My grandma is 89 and has Alzheimers and I am so anxious that her needs don't get sidelined for anything.

I do however take asprin myself and have sought advice from a pharmacist who said that I can take it undissolved (as I'm too lazy and don't particularly like the taste!). So I agree that it may be worth seeing whether there would be any contraindications to her taking it with water rather than dissolved.

However if you want it taken as prescribed I can see why this one is getting to you and I would definitely go to the home care manager and failing this to the social worker to say that the care provider isn't meeting her assessed needs.

Best of luck.
 

jenniferpa

Registered User
Jun 27, 2006
39,448
You can get something called enteric coated asprin. These are mini-dose asprin (often used as a stroke preventives) but with a coating that allows it to get down the gullet before it starts to dissolve. Even regular asprin would be better.

AG78 - while I understand you have been advised by your doctor that it is OK to swallow these soluble asprin I think that was very bad advice. My mother used to do this (because of the taste) and then they resulted in her having a bleed in her stomach (the only symptom of which was a bad cough and increased tiredness). The GP took her off the asprin, and didn't replace it with anything else which may well have contributed to her strokes.
 

AG78

Registered User
Apr 11, 2011
11
Hi Alicesprings,

Really sorry if my advice was a little off par about the asprin.

All the best.